Hail, Lycoming
- When
- July 22, 1:04 PM EST
- Where
- Lycoming County, 1.7 mi WNW of Trout Run
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.390, -77.080
A severe thunderstorm produced quarter-sized hail near Trout Run.
Scattered thunderstorms develop across the northern mountains during the early afternoon of July 22m 2022 in response to a decaying Mesoscale Convective Vortex (MCV) crossing the area. One of these storms produced marginally severe hail in Lycoming County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Scattered thunderstorms develop across the northern mountains during the early afternoon of July 22m 2022 in response to a decaying Mesoscale Convective Vortex (MCV) crossing the area. One of these storms produced marginally severe hail in Lycoming County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 22, 1:02 PM EST, 2 minutes earlier.
Area Forecast Discussion National Weather Service State College PA 202 PM EDT Fri Jul 22 2022 .SYNOPSIS... Hot and humid conditions will prevail through the weekend. Record-challenging high temperatures and oppressive heat index values may occur Sunday afternoon. Isolated strong thunderstorms are possible during the afternoon and evening today through Sunday. Looking ahead to next week, the highest probability of rain is in the Sunday night into Monday timeframe and Wednesday into Thursday. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... 1PM/17UTC: Initial cells developing just north of KFIG/KLHV/KIPT line on what appears to be a residual low level convergence boundary trailing MCV exiting the far northeast corner of PA. Steep low level lapse rates and 30-40kt of mid level flow may support a few organized updrafts with localized strong/damaging wind potential. However, tstm coverage is expected to remain isolated to widely scattered given weak/modest forcing for lift. Per MCD #1548, Probability of Watch Issuance = 20 percent. Previous Discussion Issued: 1117 AM EDT Fri Jul 22 2022 Early morning showers associated with MCV moving along PA/NY border have fizzled out at 15Z. Latest vis sat loop depicts cu field developing especially along the ridgetops of CPA. Another mostly sunny and very warm day across CPA with highs a few to several degrees above average from the low to mid 80s over the western & northern Alleghenies, to 90-95F range in the mid to lower Susq Valley. Moderate humidity with afternoon dewpoints (trending a few degs lower) into the low to mid 60s will keep max heat index values in the mid-upper 90s/below advy criteria. Recent 3-4 day verification trends indicate NBM may be a little too bullish on Td/s which have been mixing out a bit more during the afternoon vs. fcst. The result has been warmer maxT and lower max HX. It will be interesting to see if this trend continues through the weekend. Updated HWO highlight Day 1 MRGL risk convective outlook. SPC now has most of the CWA in the 5% damaging wind prob (MRGL risk area). Not much change in thinking from yesterday: ~1000 j/kg peak/preconvective MLCAPE combined with ~30-35kt effective shear magnitudes should support some organized multicells with potential for isolated strong/locally damaging wind gusts. Absent a tangible low level trigger/forcing mechanism, development will be aided by diurnal heating, orographic lift, and differential heating/residual outflow boundaries. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/... Isolated-scattered showers & t-storms fade late this evening, giving way to another clear to partly cloudy and seasonably warm mid summer night. Mins will range from near 60F northwest to around 70F southeast (+3-10F above the mean). Rising heights are progged by model guidance Saturday, leading to a slightly hotter and generally dry day. However, a weak shortwave approaching from the Grt Lks could support a few tstorms in the afternoon and evening, with the highest POPs across the northern tier counties. Max temps will trend ~ +2-5F warmer on Saturday vs. Friday: -mid to upper 80s in the northern/western mtns -upper 80s to low 90s in the south central ridge/valley region -low to mid 90s across the middle to lower Susquehanna Valley && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Increasingly warm and muggy conditions expected Saturday night ahead of Sunday, when ensemble mean 850mb temps surge to around 20C ahead of an approaching cold front. We expect this to support near record highs from the upper 80s over the Alleghenies to the mid and upper 90s over the Lower Susquehanna Valley. The combination of heat and rising dewpoints is expected to produce heat indices topping 100F over the Lower Susquehanna River Valley. Deep mixing will result in gusty winds (25 to 35mph) mixing down to the surface as well, so Sunday will be hot and blustery. The forecast for Sunday afternoon is an interesting one owing to competing factors. Deep mixing will likely allow lower dewpoints to mix down to the surface, and would generally cause temperatures to rise a bit above expectation. Meanwhile, some guidance indicates there could be some convective cloud debris drifting across Central PA Sunday morning, which would serve to temper temperatures. In summary, this type of set up has the potential to lead to overperforming temperatures, but morning clouds may limit the potential. Meanwhile, dewpoints will probably dip a few degrees below expectation. As a result, maximum heat index values are a bit uncertain at this point along with the placement of potential future Heat Advisories. Sunday night will be the warmest night of the stretch by a good margin. Lows will only drop a little bit below 80 degrees in the Lower Susquehanna Valley with 70s on tap for all but the far northwest. Overnight warmth is often more hazardous than afternoon heat, so take precautions as necessary. A cold front will drift southward across central Pa during the day on Monday. Model trends continue to slow the pace of this system a little bit. The slower pace of this cold front will have two primary effects on Monday's forecast: (1) warmer high temperatures in the Lower Susquehanna, with potentially a 7th day in a row with Tmax>90F, and (2) increased potential for afternoon thunderstorms across the central mountains and southern Pennsylvania. Fair and less humid conditions with seasonable temperatures appear likely Monday night through at least part of Wednesday associated with high pressure building southeast from the Grt Lks. However, there remains enough uncertainty with regard to position of stalled front south of Pa to maintain low POPs over the southern counties. The aforementioned boundary will likely lift back north as a warm front by midweek accompanied by an increasing chance of convection by late Wednesday or Thursday. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR with brief SHRA or TSRA impacts possible this afternoon into early evening. Convection will fade into tonight with VFR prevailing into Saturday. High density altitude will be a concern through the weekend with the building heat. Outlook... Sat...Mainly VFR with an isolated (mainly PM) TSRA poss. Sun-Tue...CFRONT slowly drops acrs PA, sct/nmrs TS/SHRA. && .CLIMATE... As the heat wave continues, especially across the Middle and Lower Susquehanna Valley, record-challenging temperatures are expected on Sunday July 24th. Here are the current records: RECORD HIGH TEMPERATURES FOR JULY 24TH Altoona (AOO) 95F* (2016) Bradford (BFD) 87F* (2001) Harrisburg (MDT) 96F* (1965, 1999, 2001) State College (STCP1) 100F (1934) Williamsport (IPT) 96F* (2001) RECORD LOW TEMPERATURES FOR JULY 25TH (Sunday night) Harrisburg (MDT) 77F* (1965) *indicates forecast high/low would tie or break the current record && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Steinbugl LONG TERM...Fitzgerald/Banghoff AVIATION...Steinbugl CLIMATE...Banghoff
Hazardous Weather Outlook National Weather Service State College PA 958 AM EDT Fri Jul 22 2022 PAZ004>006-010>012-017-018-024-033-037-041-042-231400- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan- 958 AM EDT Fri Jul 22 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Isolated strong to severe thunderstorms with sporadic damaging wind gusts may occur this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ064>066-231400- Adams-York-Lancaster- 958 AM EDT Fri Jul 22 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Dangerous heat index values in excess of 100 degrees are possible Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ019-025>028-034>036-045-046-049>053-056>059-063-231400- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Franklin-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- 958 AM EDT Fri Jul 22 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Isolated strong to severe thunderstorms with sporadic damaging wind gusts may occur this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Dangerous heat index values in excess of 100 degrees are possible Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MRS
Special Weather Statement
National Weather Service State College PA
201 PM EDT Fri Jul 22 2022
PAZ041-046-221815-
Southern Lycoming PA-Northern Lycoming PA-
201 PM EDT Fri Jul 22 2022
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LYCOMING COUNTY THROUGH
215 PM EDT...
At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Williamsport, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Ralston, Trout Run, Cogan Station and Loyalsockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4126 7720 4136 7723 4152 7694 4129 7684
TIME...MOT...LOC 1801Z 250DEG 26KT 4134 7713
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Banghoff/KatsourosThe State College radar (KCCX), 93 km away, was scanning. The volume nearest the first event began at 18:04 UTC.
1 hail. Local standard time, as filed.
A severe thunderstorm produced quarter-sized hail near Trout Run.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036197.